The number of vaping-related lung injuries across the country grew by 284 over the last week, making the highest weekly increase reported in October. Three more people have died from e-cigarette use.
In all, there have been 1,888 vaping-related injuries and 37 deaths, the Centers for Disease Control and Prevention said Thursday.
Based on the CDC’s numbers, which are updated every Thursday, there were an average of 202 new reports of vape-related injuries each week in October, while the number of additional deaths each week generally declined. The highest number of deaths in one week was eight.
October’s total injuries and deaths reported by the week:
- Oct. 3: 1,080 injuries and 18 deaths ― 275 new injuries, 5 additional deaths*
- Oct. 10: 1,299 injuries and 26 deaths ― 219 new injuries, 8 additional deaths
- Oct. 17: 1,479 injuries and 33 deaths ― 180 new injures, 7 additional deaths
- Oct. 24: 1,604 injuries and 34 deaths ― 125 new injuries, 1 additional death
Oct. 31: 1,888 injuries and 37 deaths ― 284 new injuries, 3 additional deaths
*since the prior week
The lung injuries have been reported in all states except for Alaska. There are also cases in Washington, D.C., and the U.S. Virgin Islands.
The majority of patients have reported having used a product that contains THC, which is the main psychoactive compound found in marijuana. Because of this, it’s believed that THC products “play a major role in the outbreak,” the CDC said.
The health agency expressed particular concern for THC products that were obtained off the street or from other “informal sources,” such as friends, family members and illicit dealers.
“At this time, FDA and CDC have not identified the cause or causes of the lung injuries in these cases, and the only commonality among all cases is that patients report the use of e-cigarette, or vaping, products,” the CDC said. “No one compound or ingredient has emerged as the cause of these illnesses to date; and it may be that there is more than one cause of this outbreak. Many different substances and product sources are still under investigation.”
The CDC recommends that the public not use an e-cigarette or other vaping product that contains THC, especially any product off the street.
“Since the specific compound or ingredient causing lung injury is not yet known, the only way to assure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette, or vaping, products,” it said.
Anyone who uses a product and experiences any of the symptoms reported in the outbreak is urged to contact a health care provider immediately. Those symptoms are cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, diarrhea, fever, chills or weight loss.